Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 164, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 21, 2003, 7:28 PM EDT for Washington County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 7:28 PM EDT (23:28 UTC)
- Expired
- Jul 21, 2003, 8:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Washington County, MD
The radar
The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 21, 3:00 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT MON JUL 21 2003 ...SHORT TERM (TNGT AND TUE)... UPR LVL TROF WL SWEEP ACROSS THE REGION TONIGHT...BUT MAINLY GIVING US A GLANCING BLOW WITH BEST DYNAMICS REMAINING N OF OUR CWA. BUT FIRST HAVE TO DEAL WITH SHORT TERM CONVECTIVE POTENTIAL. SCATTERED THUNDERSTORMS HAVE FORM OVER PORTIONS OF THE SHENANDOAH AND POTOMAC HIGHLAND IN GOOD INSTABILITY AXIS. MID-LVL SHEAR IS NOT IMPRESSIVE ALTHOUGH INSTABLITY ACTUALLY QUITE GOOD. THINK THE AREA W OF THE BLUE RIDGE COULD SEE ISOLATED SVR DUE TO DAMAGING WINDS WITH STORMS OVER THE NEXT FEW HOURS. THEN AS THE EVENING BEGINS...LOTS OF DEBRI CLOUDS AND LOSS OF INSOLATION WL DIMINISH THREAT OF SVR. UPR LVL VORT AXIS COULD BE SUFF TO MAINTAIN A BROKEN LINE OF RW/TRW THROUGH EARLY EVENING...THEN ACTIVITY SHOULD DIMINISH OVERNIGHT. FOR TUE...SLOW MOVING FRNTL SYSTEM WL AFFECT THE REGION. 12Z ETA SWEEPS THROUGH ONE BATCH OF MOISTURE EARLY IN THE DAY...THEN COULD ACTUALLY SEE SOME SUNSHINE BEFORE ANOTHER BATCH OF MOISTURE AHEAD OF A WEAK WAVE MOVES FROM SW TO NE ACROSS THE CWA BY MID AFTN. SVR THREAT FOR TUE WL DEPEND UPON JUST HOW MUCH SUN GETS THROUGH. EVEN IF WE GET SOME SUN...SHEAR PROFILES DO NOT LOOK ALL THAT IMPRESSIVE. WL KEEP CHC GOING FOR TUE. ON THE MARINE...SEEING LOTS OF GUSTS ON/NEAR THE BAY IN THE LOW 20S SO SCA WL CONT FOR THIS PCKG. SMZ EXTENDED (TUE NIGHT-MONDAY)... SHORT AND MEDIUM RANGE MODELS CONTINUE TO TREND TOWARDS COLD FRONT SLOWING DOWN ON WEDNESDAY AND HANGING ACROSS THE EASTERN AND SOUTHERN ZONES THROUGH THURSDAY. AIRMASS THEN DRIES OUT FOR FRIDAY THROUGH SUNDAY. A BRIEF BREAK IN STAGNANT UPPER PATTERN FOR LATE WEEK INTO THE WEEKEND. RIDGE REMAINS IN THE WEST WITH FLAT FLOW IN THE EAST. EAST COAST TROUGH REDEVELOPS AS LOW PRESSURE OVER CANADA DIGS SOUTHWARD ON MONDAY. WILL KEEP CHANCE POPS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THEN TAPER OFF THURSDAY. EVIDENT FROM AREA CROSS SECTIONS...BEST LIFT AND DEEPER MOISTURE COME INTO PHASE DURING THE DAY WEDNESDAY...ENHANCED UPPER JET. PWATS WILL AVERAGE 1.5 IN WEST AND GREATER THAN 2 IN EAST DURING THE PERIOD. LIKELY POPS IN ORDER...BUT WILL LEAVE AT HIGH END CHANCE (50%) FOR NOW. WITH THE TIGHTER GRADIENT AND THE TRACK OF THE SURFACE LOW...WINDS EXPECTED TO REACH SCA CRITERIA TUESDAY AND WEDNESDAY. HIGH PRESSURE DEVELOPS OVER THE AREA FRIDAY AND SLIDES SOUTHEAST SATURDAY. RETURN FLOW BECOMES ESTABLISHED BY SUNDAY IN ADVANCE OF APPROACHING SHORTWAVE FOR MONDAY. WILL CARRY A SLIGHT CHANCE POP. /CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Jul 21, 11:15 AM EDT, 8 hours 13 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-220930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE VIRGINIA SHENANDOAH VALLEY...POTOMAC HIGHLANDS INCLUDING THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND. PRIMARY THREAT TIME WILL BE FROM ABOUT 3 PM THROUGH 7 PM. THE MAIN THREAT WILL BE FROM DAMAGING THUNDERSTORM WINDS. SOME AREAS COULD SEE A QUICK INCH OF RAIN IN LESS THAN AN HOUR. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON. SMZ
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 45 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.